On November 21, 2016, the State Health Commissioner, the Virginia Department of Health Professions and the Virginia Department of Behavioral Health and Developmental Services announced that the opioid addiction crisis is a public health emergency in Virginia. In addition, a statewide standing order was issued for the opioid rescue medication, naloxone, in an effort to make it more widely available to the public and help lower the death rate from opioid overdose.
On September 22, 2016, the U.S. Drug Enforcement Administration (DEA) issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin. DEA, local law enforcement and first responders have recently seen the presence of carfentanil in Virginia, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences. EMS and first responders need to be aware of the signs and symptoms of exposure to carfentanil as it can be transmitted by inhalation and skin absorption.
Carfentanil can require much larger doses of naloxone to reverse an overdose than EMS providers are used to administering for opiates such as heroin. What looks like an opiate overdose that doesn’t respond to naloxone, in an area where carfentanil has been reported, may still require a more aggressive treatment for an opiate overdose. As with all patients, good airway management is vital since death from opiate overdose is due to respiratory depression and hypoxia.
- Fentanyl Safety Recommendations for First Responders (November 2017)
- Recommended Best Practices to Minimize Emergency Responder Exposures to Synthetic Opioids, Including Fentanyl and Fentanyl Analogs (October 2017)
- U.S. Department of Justice Drug Enforcement Administration – Fentanyl: A Briefing Guide for First Responders (June 2017)
- The National Institute for Occupational Safety and Health (NIOSH) FENTANYL: Incapacitating Agent
- Fentanyl Safety and Handling for First Responders
- Learn more about preventing occupational exposure to fentanyl for emergency responders at: http://www.cdc.gov/niosh/topics/fentanyl/risk.html
- Learn more about the nature of highly potent fentanyl analogues at: http://www.cdc.gov/niosh/topics/fentanyl/default.html
- Read more about: DEA Officer Safety Alert for Carfentanil: A Dangerous New Factor in the U.S. Opioid Crisis
- Read more about: DEA Issues Carfentanil Warning to Police and Public – Dangerous opioid 10,000 times more potent than morphine and 100 times more potent than fentanyl
- For addiction, prevention and recovery resources, and additional information for practitioners, law enforcement, visit www.VaAware.com
- Opioid Addiction in Virginia https://www.vdh.virginia.gov/commissioner/opioid-addiction-in-virginia/
- Fact Sheet for EMS providers
- Read the State Health Commissioner’s letter on the opioid addiction crisis in Virginia